The last two weeks in August have brought many stories in the media about deaths and drugs in prisons to the forefront. Just this past week, we have heard of “major incidents” at Ross Correctional in Ohio where 29 people, most all staff were exposed to a mysterious substance which caused them to be ill. 1 prisoner was affected, but treated on site and recovered just fine. It is now being reported that the mysterious substance was a mixture of Fentanyl and Heroin, but it is not clear who made that determination, how the drugs got into the prison and how the staff affected were exposed.
In Pennsylvania, on the same day that the Ross incident took place, the director of DOC, John Wetzel placed all 24 state prisons on lock down. Citing “widespread staff illnesses” and no mention of prisoner illnesses possibly due to synthetic marijuana known as K2 or Spice. Again, no real mention as to how the the officers were exposed, and stating that incoming mail could be one way the drugs were coming in.
Maryland and Delaware also briefly locked down their facilities, although no incidents were reported in either state.
Some have said this is retaliation for the National Prison Strike that launched on August 21 and will end September 9th. I cant speak on that for sure, and knowing how DOC’s operate, it doesnt sound too far fetched-but I and many others have doubts. I wont scapegoat the strike I support passionately.
Mississippi had 15 prisoner deaths in August, with Commissioner Pelicia Hall citing most can be attributed to natural causes. 15 deaths from “natural causes” in one month is highly unlikely. Autopsies are being conducted according to MSDOC. It was announced yesterday that MSDOC has finally asked the FBI to assist with investigating. No mention of any drugs so far.
Both OH and PA Department of Corrections are saying their staff is becoming ill due to exposure…either inhalation or skin absorption. But according to the American College of Medical Toxicology (ACMT) and American Academy of Clinical Toxicology, it is nearly impossible for this type of exposure to make a person ill.
“Opioid toxicity (i.e., “overdose” or respiratory depression) from transdermal and airborne exposure to Illicitly Manufactured Fentanyl (IMF) is a near scientific impossibility.”
The position of the American College of Medical Toxicology (ACMT) and American Academy of Clinical Toxicology (AACT), is as follows:
Fentanyl and its analogs are potent opioid receptor agonists, but the risk of clinically significant exposure to emergency responders is extremely low. To date, we have not seen reports of emergency responders developing signs or symptoms consistent with opioid toxicity from incidental contact with opioids. Incidental dermal absorption is unlikely to cause opioid toxicity. For routine handling of drug, nitrile gloves provide sufficient dermal protection. In exceptional circumstances where there are drug particles or droplets suspended in the air, an N95 respirator provides
sufficient protection. Workers who may encounter fentanyl or fentanyl analogs should be trained to recognize the signs and symptoms of opioid intoxication, have naloxone readily available, and be trained to administer naloxone and provide active medical assistance. In the unlikely event of poisoning, naloxone should be administered to those with objective signs of hypoventilation or a depressed level of consciousness, and not for vague concerns such as dizziness or anxiety. In the absence of prolonged hypoxia, no persistent effects are expected following fentanyl or fentanyl analog exposures. Those with small subclinical exposures and those who awaken normally following naloxone administration will not experience long-term effects. While individual practitioners may differ, these are the positions of American College of Medical Toxicology and American Academy of Clinical Toxicology at the time
written, after a review of the issue and scientific literature.
There are many questions regarding the incidents in PA and OH; why are so many staff being affected and not prisoners? How are they being exposed? Who is actually checking and testing the contraband?
We know that exposure by inhalation and transdermal contact is highly unlikely, that is fact. There are many rumors circulating about these incidents and most so far have been false. We simply dont have much more to go on as of yet…
Clearly, there is something going on-but exactly what is still unknown despite media reports otherwise. The questions above have yet to be answered. We know that any truth will not come from the department of corrections. Will the media be help by digging further? Taxpayers, families of prisoners and their loved ones deserve to know and we deserve truth. ALL facilities should be safe environments not only for the staff who get to go home at the end of their shift, but the prisoners who LIVE there.
Check on your loved ones and more importantly, ask them to NOT get involved with any dope inside.